Tennessee, 2005

Damaging Winds in Tennessee, July 1, 2005

July 1, 2005 · NWS OHX · 5 events in 4 counties and zones

5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 1, 6:45 AM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 1, 6:45 AM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR ISSUANCE TIME
NATIONAL WEATHER SERVICE NASHVILLE TN
745 AM CDT FRI JUL 1 2005

.DISCUSSION...12Z SOUNDING FROM OHX IS IN AND INDICATES A HIGHLY
UNSTABLE ENVIRONMENT AHEAD OF THE COLD FRONT. LIFTED INDEX STANDS AT
-8.1, WITH POSITIVE ENERGY OF 2,582 J/KG. THE K-INDEX IS A RIPE 39,
WITH A TOTALS INDEX OF 54, AND A SWEAT INDEX OF 345. MSAS SURFACE
LIFTED INDEX PLOT AT 12Z INDICATES AN INSTABILITY AXIS RUNNING
NORTH-TO-SOUTH ACROSS OUR COUNTY WARNING AREA. THE SURFACE FRONT,
USING THE 12Z DEW POINT PLOT, APPEARS TO HAVE PASSED PADUCAH AND
MEMPHIS. MOST ACTIVE WEATHER AT THIS MOMENT IS OCCURRING JUST BEHIND
THE SURFACE BOUNDARY, RIGHT ALONG THE MISSISSIPPI RIVER MOVING INTO
WEST TENNESSEE AND NORTHWEST MISSISSIPPI.

OF NOTE, DAY 1 CONVECTIVE OUTLOOK ISSUED BY SPC AT 05Z HAS THE
CUMBERLAND PLATEAU AND PLACES SOUTH OF NASHVILLE UNDER A SLIGHT RISK
OK SEVERE WEATHER TODAY.

NO CHANGES TO THE FORECAST AT THE MOMENT. BELIEVE IT WILL HOLD UP
FOR NOW.
&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

ROSE
Hazardous weather outlook, Jun 30, 3:46 PM CST, 18 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
446 PM CDT THU JUN 30 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-011030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
446 PM CDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT
THUNDERSTORMS ACROSS FAR SOUTHWEST KENTUCKY BEGINNING TO SHOW
SIGNS OF WEAKENING...BUT STRONGER THUNDERSTORMS UPSTREAM IN MISSOURI
WILL CONTINUE TO MOVE THIS WAY...AS FRONT IN NORTHERN MISSOURI
MAKES A PUSH THIS WAY LATER TONIGHT. OTHERWISE...MAINLY SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS DURING EVENING IN MIDDLE
TENNESSEE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WEAK SURFACE FRONT WILL PASS THROUGH THE MID STATE ON FRIDAY.
THIS WILL PRODUCE AN INCREASE IN COVERAGE OF SCATTERED
THUNDERSTORMS...A FEW OF WHICH COULD BECOME SEVERE...WITH
DAMAGING WINDS...LARGE HAIL...AND HEAVY DOWNPOURS OF RAIN.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS NOT ANTICIPATED
AT THIS TIME.

BOYD
01

In the hours before

Special weather statement, Jul 1, 9:55 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1055 AM CDT FRI JUL 1 2005

TNZ008>011-028>034-062>066-075-077>080-011700-
BEDFORD-CANNON-CLAY-COFFEE-CUMBERLAND-DEKALB-FENTRESS-GRUNDY-JACKSON-
MACON-OVERTON-PICKETT-PUTNAM-RUTHERFORD-SMITH-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WHITE-WILSON-
1055 AM CDT FRI JUL 1 2005

A CLUSTER OF STRONG THUNDERSTORMS IS MOVING EAST TOWARD THE PLATEAU
LATE THIS MORNING. AT 1050 AM...THE STRONGEST PART OF THE
GROUP OF STORMS WAS OCCURRING ACROSS SOUTHEAST WILSON COUNTY AND
CANNON COUNTY...WITH MOVEMENT TO THE EAST AT 20 TO 25 MPH.
THIS MOVEMENT WILL PUT THE ACTIVITY IN THE AREAS OF SMITHVILLE TO
MCMINNVILLE BY 1130 AM.

FREQUENT LIGHTNING STRIKES AND VERY HEAVY DOWNPOURS WILL ACCOMPANY
THESE STORMS. ALSO...FLOODING OF STREETS...ROADWAYS AND LOW LYING
AREAS WILL BE LIKELY. MOTORIST SHOULD BE ALERT FOR HYDROPLANING
CONDITIONS.

GIRODO

The radar

The Nashville radar (KOHX), 63 km away, was scanning. The volume nearest the first event began at 16:23 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dekalb

When
July 1, 10:22 AM CST
Where
Dekalb County, 5 mi NW of Smithville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.017, -85.917

Trees were down.

Thunderstorm Wind, Putnam

When
July 1, 11:05 AM CST
Where
Putnam County, Cookeville
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.167, -85.500

Trees were down in Cookeville, and the northern part of the county.

Thunderstorm Wind, Overton

When
July 1, 11:05 AM CST
Where
Overton County, Rickman
Measured
50 kt (58 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
36.267, -85.367

Tree was blown down.

Thunderstorm Wind, Fentress

When
July 1, 11:45 AM CST
Where
Fentress County, Clarkrange
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.183, -85.017

Tree was blown down on Martha Washington St.

Thunderstorm Wind, Fentress

When
July 1, 11:50 AM CST
Where
Fentress County, Jamestown
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.433, -84.917

Trees down on Buck Mountain near Jamestown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463734, 5463735, 5463736, 5463737, 5463738.